Epidural steroid injections or normal steroid injections?

Hi

I have read some inputs from people having the above. For some it worked for others they got more problems and I am scared also because I suffered from extra vasation of contrast six years ago which triggered lots of health problems and cancer. I don't want to get another medical mishap. The triage team at kings referred ne to pain clinic for these injections and I have my doubts. In Europe they don't use epidurals but do cortisone injections on the gluteus parts and they work just as well. Any thought on this please? I am now on codeine amptrillyn anadin and osteopath care. I am also taking vitamin b12 turmeric and Ala. my sciatic pain got worse in the last few weeks with burning pain down the right leg and back. I also heard of a centre in Harley stret where they use low density laser Rays for pain and for decompression of a disk irritating the nerve. There are only two centres in the world doing this one in London and one in Zurich.

11 Replies

oldestnewest
  • Hi, I've had the epidural pain injection twice...I'm late having my next one by a few month as the specialist pain nurse is off sick and they have no cover for her!....when I gave mine it doesn't work right away 😔 But after about 3/4 weeks I get so much relief and it lasts a good 8 -10 months for me (unless I do something silly).. I was very nervous about it too and I do get a bit worked up beforehand but I find it's worth it.. I had my last one 1st April LAST year...I'm now (for the last month or so ) in so much pain when I wake up I have to get out of bed and sit downstairs till my back loosens! ...I'm going on holiday in a couple weeks and dreading the different bed I'll be sleeping in...

  • I dont know how i damaged my back, perhaps lifting my little nephew and swinging around his sister. I love them and they like play with me. I thought I was strong enough and did not consider that I am a small person and cannot do certain things as before.

    It just started suddenly after a cold and it was bearable and going away with anadin although the numbness in the leg and foot remained. It was my last visit to a chiropractor, well experienced person, who triggered the worse and from then on I am not getting any better. I am waiting to be called by the pain clinic from Kings and see what they say.

  • I hurt mine by thinking I was invincible when I was 27 (I'm 57 now) I worked at Argos and used to lift flat pack furniture on my own sometimes...I coped quite well tho then as I was younger and 4 stone lighter... but over the years I had "flare ups" but as I said coped.. then looking after my grandson who was 3 at the time (but only a little bit ) I was laying in the floor and he jumped on my back... I still muddled through for a few more years til I couldn't cope with the day to day pain..went to pain management after I'd had an MRI and I'd got degenerative arthritis discs, which caused osteoarthritis arthritis, a bit of spondalosis and bulging discs, so I started with pregabalin.. came off that after 18 months then the injections... I'm not in pain everyday usually after the injection unless I do a lot...at the moment I'm waking up in pain and have to get up to sit as I've been lying down too long.. hard to explain when you're writing it but that's the story...

  • Do You have injections in your back as epidural or on

    Your buttocks or leg? I am worried that as epidural they will go deep enough to cause me other problems.

    In the last two weeks I have been laying down a lot and hardly moved without the burning in my leg such as molten lava rushing through. The hospital says it is classic symptom of disk irritating the nerve but my osteopath says it could be also post herpetic neuralgia as I have had on 14 April some strange itching rash on my hip, same side of the existing pain. I just don't know what to do. It takes three / four weeks to have a Gp appointment. I took a photo of the rash so she can see what it was. Never see same doctor and this one is new!!

  • I have the epidural and they inject local anaesthetic into the area they're going to put needle in...you don't feel anything apart from a pushing feeling. Then I feel the stuff going down my sciatic nerve I think they said it was and it's a strange feeling but doesn't hurt! I would say that the chiropractor I went to made mine worse and told me it was something that it wasn't, that's how I got to go to pain management!

    Also I will say that if at anytime it effects your going to the loo in anyway go to A &E.. x

  • I have heard that it can cause cauda equina . I had diarrohea a week ago because of medication but it stopped.

    But the pain and burning was already there. The chiro said I had an impinged nerve

  • To go in as an informed patient, you might research arachnoiditis caused by epidural. Check if it is being done with imaging and consider the risks against the benefits. This may may be what you are thinking of when you say causing cauda equina? Some of the symptoms of CES cross over with arachnoiditis.

  • No it is different. They say ir is an emerge vu because the sfinctete disk collapse and you loose all sensations in the back passage and bladder plus you become incontinent for ever.

    I read what you say and the burning and tingling symptoms are already present because the L5/s1 disk is bulging and irritates the nerve and its membrane.

    The osteopath says I got good movement , In fact when I am on treatment I don't have the pain laying down only when I walk, sit it becomes impossible to bear. When he does his massage I don't feel pain at all unless I get up!

  • What do you mean extra vessation of contrast? Was this a spinal injection too? It is good to go in as informed patient. I had one cortisone injection into lumbar area with ultrasound imaging to direct the needle. It did not help me. Have you had MRI recently?

  • Extra vasation is when fluid/ medication is injected in wrong place. I had gadolinium contrast injected for a Mri in 2011 at a major lonfon hospital . The nurse injected it into my tissues and tendons of my left arm instead of the vein. Oh boy I went through hell and back for years on end.

    My arm was painful for months, I had parasthesia through out the whole body and at the end cancer. Yet I only needs the Mri to check my foot toe which was painful! Even the oncologists and surgeon pointed the growth of the cancer to the contrast. They make you sign without telling you what is all about. People in America died and are on wheel chairs because of it and have kidney failure and all sort.. I certainly will be very careful to go for the epidurals. As said in Europe they do injection on your back side not on the spine. And they obtain same results as epidurals.

  • I am very sorry to hear of that experience. I can't remember the contrast dye implicated in causing spinal condition arachnoiditis years back, it might even be same dye substance you mention. Yes it is sad when the medical intervention has caused harm. Good luck with your research and decision.

You may also like...